Advertisement

Designs, Codes and Cryptography

, Volume 87, Issue 2–3, pp 277–298 | Cite as

Duplication-correcting codes

  • Andreas LenzEmail author
  • Antonia Wachter-Zeh
  • Eitan Yaakobi
Article
  • 142 Downloads
Part of the following topical collections:
  1. Special Issue: Coding and Cryptography

Abstract

In this work, we propose constructions that correct duplications of multiple consecutive symbols. These errors are known as tandem duplications, where a sequence of symbols is repeated; respectively as palindromic duplications, where a sequence is repeated in reversed order. We compare the redundancies of these constructions with code size upper bounds that are obtained from sphere packing arguments. Proving that an upper bound on the code cardinality for tandem deletions is also an upper bound for inserting tandem duplications, we derive the bounds based on this special tandem deletion error as this results in tighter bounds. Our upper bounds on the cardinality directly imply lower bounds on the redundancy which we compare with the redundancy of the best known construction correcting arbitrary burst insertions. Our results indicate that the correction of palindromic duplications requires more redundancy than the correction of tandem duplications and both significantly less than arbitrary burst insertions.

Keywords

Error-correcting codes Duplication errors Generalized sphere packing bound DNA storage Combinatorial channel Burst insertions/deletions 

Mathematics Subject Classification

94B20 94B65 94B60 

Notes

Acknowledgements

This work was supported by the Institute for Advanced Study (IAS), Technische Universität München (TUM), with funds from the German Excellence Initiative and the European Union’s Seventh Framework Program (FP7) under Grant Agreement No. 291763. Parts of this work have been presented at the 2017 Workshop on Coding and Cryptography (WCC), St. Petersburg [7]..

References

  1. 1.
    Dolecek L., Anantharam V.: Repetition error correcting sets: explicit constructions and prefixing methods. SIAM J. Discret. Math. 23(4), 2120–2146 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Fazeli A., Vardy A., Yaakobi E.: Generalized sphere packing bound. IEEE Trans. Inf. Theory 61(5), 2313–2334 (2015).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Hansen P.: Studies on Graphs and Discrete Programming, vol. 11. North Holland, New York (1981).Google Scholar
  4. 4.
    Jain S., Farnoud F., Schwartz M., Bruck J.: Duplication-correcting codes for data storage in the DNA of living organisms. In: IEEE International Symposium on Information Theory (ISIT), Barcelona, pp. 1028–1032 (2016).Google Scholar
  5. 5.
    Kulkarni A.A., Kiyavash N.: Nonasymptotic upper bounds for deletion correcting codes. IEEE Trans. Inf. Theory 59(8), 5115–5130 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Kurmaev O.F.: Constant-weight and constant-charge binary run-length limited codes. IEEE Trans. Inf. Theory 57(7), 4497–4515 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Lenz A., Wachter-Zeh A., Yaakobi E.: Bounds on codes correcting tandem and palindromic duplications. In: Workshop on Coding and Cryptography (WCC) (2017).Google Scholar
  8. 8.
    Levenshtein V.: Binary codes capable of correcting spurious insertions and deletions of ones. Probl. Pereda. Inform. 1(1), 12–25 (1965).zbMATHGoogle Scholar
  9. 9.
    Levenshtein V.: Binary codes capable of correcting deletions, insertions and reversals. Sov. Phys. Dokl. 10, 707–710 (1966).MathSciNetGoogle Scholar
  10. 10.
    Mahdavifar H., Vardy A.: Asymptotically optimal sticky-insertion-correcting codes with efficient encoding and decoding. In: IEEE International Symposium on Information Theory (ISIT), Aachen, pp. 2688–2692 (2017).Google Scholar
  11. 11.
    Roth R., Siegel P.: Lee-metric bch codes and their application to constrained and partial-response channels. IEEE Trans. Inf. Theory 40(4), 1083–1096 (1994).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Schoeny C., Wachter-Zeh A., Gabrys R., Yaakobi E.: Codes correcting a burst of deletions or insertions. IEEE Trans. Inf. Theory 63(4), 1971–1985 (2017).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Varshamov R.R., Tenengolts G.M.: Codes which correct single asymmetric errors. Autom. Remote Control 26(2), 286–290 (1965).MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institute for Communications EngineeringTechnical University of Munich (TUM)MunichGermany
  2. 2.Computer Science DepartmentTechnion – Israel Institute of TechnologyHaifaIsrael

Personalised recommendations